Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 115, NWS Goodland, KS

June 19, 2021Dundy County, Nebraska; Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2021, 5:54 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 96 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2021, 5:54 PM MDT (23:54 UTC)
Expired
Jun 19, 2021, 7:30 PM MDT
In force
96 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:00 PM MDTTSTM WND GST 7019 N Parks, NEESTIMATED WIND GUSTS OF 60-70 MPH; LOST POWER BRIEFLY.
Jun 19, 6:24 PM MDTTSTM WND GST 63Benkelman, NESITE KNEBENKE3 REPORTED MULTIPLE 63 MPH GUSTS.
Jun 19, 6:26 PM MDTTSTM WND DMGBenkelman, NECALLER REPORTED A COUPLE 8 TO 10 INCH TREE LIMBS DOWN.
Jun 19, 6:30 PM MDTTSTM WND DMGBenkelman, NEPOWER LINES DOWN IN BENKELMAN. REPORT RECEIVED AT 2Z. TIME ESTIMATED BY RADAR.
Jun 19, 6:39 PM MDTTSTM WND GST 554 Wnw Bird City, KSSITE D4654.
Jun 19, 6:45 PM MDTTSTM WND GST 55Hale, COSITE TT563.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 4:48 PM MDTSevere Thunderstorm WatchSPC6 hr
Jun 19, 1:44 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS53 KGLD 192354
SVRGLD
COC125-KSC023-NEC057-200130-
/O.NEW.KGLD.SV.W.0115.210619T2354Z-210620T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
554 PM MDT Sat Jun 19 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Cheyenne County in northwestern Kansas...
  Dundy County in southwestern Nebraska...

* Until 730 PM MDT/830 PM CDT/.

* At 554 PM MDT/654 PM CDT/, severe thunderstorms were located along
  a line extending from 10 miles southwest of Lamar to 7 miles north
  of Haigler to 8 miles west of Bonny Reservoir, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Francis and Bird City.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4035 10132 4000 10132 4000 10141
      3958 10141 3957 10250 4042 10205
TIME...MOT...LOC 2354Z 258DEG 28KT 4043 10206 4012 10193 3959 10231 

HAIL...<.75IN
WIND...60MPH
 
$$

AW
2 follow-up statements
555 
WWUS53 KGLD 200045
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
645 PM MDT Sat Jun 19 2021

COC125-200054-
/O.CAN.KGLD.SV.W.0115.000000T0000Z-210620T0130Z/
Yuma CO-
645 PM MDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado. A Severe
Thunderstorm Watch also remains in effect until 1100 PM MDT/midnight
CDT/ for northwestern Kansas...and southwestern Nebraska.

LAT...LON 4035 10205 4035 10132 4000 10132 4000 10141
      3958 10141 3957 10205
TIME...MOT...LOC 0044Z 270DEG 28KT 4051 10158 4020 10145 3967 10184 

$$

KSC023-NEC057-200130-
/O.CON.KGLD.SV.W.0115.000000T0000Z-210620T0130Z/
Cheyenne KS-Dundy NE-
645 PM MDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
MDT/830 PM CDT/ FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA...

At 644 PM MDT/744 PM CDT/, severe thunderstorms were located along a
line extending from near Imperial to 10 miles northeast of Benkelman
to 7 miles south of St. Francis, moving east at 30 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
St. Francis, Benkelman, Bird City, Haigler, Max, Parks and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4035 10132 4000 10132 4000 10141
      3958 10141 3957 10205
TIME...MOT...LOC 0044Z 270DEG 28KT 4051 10158 4020 10145 3967 10184 

HAIL...<.75IN
WIND...80MPH
 
$$

AW
456 
WWUS53 KGLD 200131
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
731 PM MDT Sat Jun 19 2021

KSC023-NEC057-200140-
/O.EXP.KGLD.SV.W.0115.000000T0000Z-210620T0130Z/
Cheyenne KS-Dundy NE-
731 PM MDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas...and southwestern
Nebraska.

LAT...LON 4035 10205 4035 10132 4000 10132 4000 10141
      3958 10141 3957 10205
TIME...MOT...LOC 0130Z 270DEG 28KT 4058 10114 4027 10101 3974 10141 

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:42 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 19, 5:42 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Sat Jun 19 2021

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM MDT Sat Jun 19 2021

There is potential for severe storms this afternoon and evening. As
of 3 PM MDT, storms are beginning to develop along and east of I-25.
These storms are mostly isolated to scattered in nature; however, as
they move east the storms will develop into more of a line. These
storms are being driven by shortwaves moving southeast across the
Rockies ahead of an approaching cold front on Sunday. The HRRR is
handling the event fairly well, especially with the storm mode
evolution. MLCAPE values are in the 1000-2000 j/kg range with a
veering wind profile. Shear profiles are favorable with 30-40 kts of
EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level
lapse rates are range from 8-8.5 C/km across the area, indicating a
favorable environment as the storms move across. The main threat
this afternoon/evening is damaging winds up to 75 mph and 1-2" hail.
The hail threat is expected to diminish while the wind threat
increases as the storms move across NW KS and SW NE. With the recent
dry conditions, there is potential for blowing dust and reduced
visibilities due to strong outflows from the storms. A brief tornado
can't be ruled out; however, confidence is fairly low. Locally heavy
rainfall is possible, especially along the KS/NE border. Given the
storm motion and recent dry conditions, I'm not expecting flash
flooding to be much of an issue. The storms are expected to exit the
area around midnight. Overnight lows are expected to be in the upper
50s to upper 60s tonight with winds shifting to the SW then W
behind the line of storms at 10-15 mph.

Sunday, a cold front is expected to move southeast across the area
during the morning to early afternoon. As this front moves through,
winds are expected to increase to 15-25 mph as they shift to the
north. A few weak disturbances are expected to move across the High
Plains behind the front, which will boost precipitation chances for
the late afternoon and evening hours. Thunderstorms are possible;
however, the severe threat is fairly low. Showers and storms are
expected to impact the area through the overnight hours.
Temperatures will be slightly cooler tomorrow, thanks to the cold
front, with highs in the 80s to lower 90s and lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM MDT Sat Jun 19 2021

NW flow aloft will prevail at the beginning of the long term
period.. on the eastern periphery of an upper level ridge over the
Rockies and Intermountain West. Flow aloft will back to the west
by mid-week as the ridge shifts ESE to the Southern Plains. Split
flow aloft is anticipated over the western CONUS by the end of
the week.. as an upper level low stalls invof the central Pacific
Coast. Expect increasing temperatures Tue-Wed.. as heights rise
in assoc/w the ridge progressing from the Rockies to the Southern
Plains. Temperatures will level off or slightly cool by late week.
At this time, precipitation chances appear very low.. though uncertainty
increases considerably by late week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 542 PM MDT Sat Jun 19 2021

Vfr conditions are initially forecast at both KGLD and KMCK
terminals at the start of the TAF period. The main impact this
evening will be a line of thunderstorms pushing through the region
from west to east. Timing may need to be adjusted, but current
thinking is storms will make it to KGLD around 02z and KMCK around
03z, bringing a brief period of very strong winds and reduced
visibilities due to rainfall. Beyond this, conditions will improve
overnight, with decreasing clouds as well as light and variable
winds. A cold front brings gusty north winds to both sites by mid
morning Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...VINCENT
AVIATION...JBH
Hazardous weather outlook, Jun 19, 4:59 PM MDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 PM MDT Sat Jun 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
459 PM MDT Sat Jun 19 2021 /559 PM CDT Sat Jun 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 9 PM MDT for eastern
Colorado. Additionally, a second Severe Thunderstorm Watch is in
effect for northwest Kansas and southwest Nebraska until 11 PM MDT
or midnight CDT.

Isolated to scattered thunderstorms will evolve into a line of
storms as it tracks eastward into Kansas and Nebraska during the
evening. Isolated severe thunderstorms capable of producing strong
damaging wind gusts up to 75 mph and large hail are anticipated,
mainly between 5 PM and 11 PM MDT. If storms coalesce and evolve into
a squall line, widespread and/or significant wind damage may be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hot and dry conditions are expected to return on Wednesday and
Thursday with high temperatures in the 90s to lower 100s possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any reports to us via
phone, email, or social media.

In the hours before

Local storm report, Jun 19, 5:19 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     7 NW ECKLEY             40.18N 102.58W
06/19/2021  M75 MPH          YUMA               CO   MESONET

            STATION ECKLEYGPCC REPORTS 75 MPH WIND GUST.

&&

KAK
Local storm report, Jun 19, 5:20 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     8 NE YUMA               40.20N 102.60W
06/19/2021  M60 MPH          YUMA               CO   PUBLIC

            STATION RDMCATTLE REPORTED 60 MPH WIND GUST.

&&

KAK
Local storm report, Jun 19, 5:43 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 NW WRAY               40.10N 102.25W
06/19/2021  M59 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:28 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Jun 19, 5:02 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 19, 5:14 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.